A little update

I am in end-of-semester crunch in what has been a very difficult semester. But I wanted to pop in to leave an update. I’ve meant to for awhile, but something is always distracting me.

I have been taking a drug called MetforminER since mid-September. This is a drug that has long been used for diabetes, but it is also good for people like me who have Reactive Hypoglycemia or have become Insulin Resistant. (In my case, the RH led to IR, so this is a good drug for me to try.)

Metformin is a drug with many potential side effects, and they can be life-disrupting. I’ve seen this first hand. The way that most doctors (including mine) want you to take Metformin is to start with the lowest dose (500mg) and work your way up to the highest dose (2000mg.) So that is what I did: I started at 500mg, once a day, and started working my way up. I found that some of the worst side effects took a week or so to subside, so I would basically take 10 days to two weeks between raising the dose, to let my body adjust.

At first things were great! Within the first week or so on Metformin I was sleeping better, and I could tell that my blood sugar was more stable, my boobs shrank a little, and I dropped a little weight. I just felt more comfortable in my skin all-around. Things continued to improve until I got up to about 1500mg. Then I felt a little worse . . . but I thought maybe it was a matter of my chronic illness. Finally, in early November, I got up to 2000mg. And then I spent two terrible weeks being almost incapacitated. I was exhausted, I could barely walk, I was gaining weight and craving sugar, I was in a lot of pain. After two weeks of that I said “To hell with this,” and lowered my dose back to 1000mg. It took three days for my body to equalize, and then suddenly I felt a lot better! That was a week ago, and for now, I am sticking with 1000mg a day.

One of the possible side effects of Metformin is hypoglycemia. Typically this isn’t expected to happen in people who are not diabetic. But at 2000mg, I had all the symptoms of severe hypoglycemia, for two weeks! I’ve concluded that 2000mg is just too high of a dose for me.

I have more to report, and I hope to report it soon, but now I have to write a paper. But after that, I have plans for making a site for people like me, who have had more than one hormone disorder. If you are a person with disrupted hormones or an interest in hormone health, I would especially like to hear from you.

8 thoughts on “A little update

  1. I would like to read this. I have adrenal insufficiency, Hashimotos and PCOS. All are very well controlled now, however, so there is hope. I wonder will you ever be able to test to see if you have low cortisol. When I have a stress and don’t take extra hydrocortisone I get horrible hypos.

    • I really need to find an endo who will test me using saliva rather than 24-hour urine collection! That is what has been holding me back on cortisol testing. I just can’t afford to buy the labs out of pocket.

      • 24 hour urine can be accurate too. A.m. serum cortisol can also be useful in certain cases. Do you have other low cortisol symptoms, like salt cravings,a faint feeling when you stand up and pigmentation on your skin?

        • I have several low cortisol symptoms, wrinkly fingers, I do crave salt (but I have always had low BP, it runs in my family) and POTS/OI, I developed melasma this year, etc. But, I have had the OI since I was a teen, I am of an ethnic group prone to melasma, etc. So those symptoms could be cortisol-related or other-related. It is hard to separate these things out sometimes.

          • Low BP running in your family sounds like low cortisol running in your family to me. Aside from the ethnic related melasma, the rest are classic low cortisol symptoms. Low blood sugar, low salt, low BP and pigmentation form the classic picture of adrenal insufficiency. Have you ever had any form of cortisol tested?

          • Yeah, about 5 years ago I did the all-day urine collection, and the tests supposedly came back normal. I have a different endo now though, when I get home I will ask for another test (I am away at college.)

  2. What most endos consider normal is generally not what informed patients find to be normal. It would surely be worth digging out those results to see what they were.

  3. Hi Lynn. I just happened to read your post as I was coming from Miss Curves’ blog. I’m taking synthetic thyroid hormone and about 2 weeks ago I started taking Metformine too and started feeling a bit more tired than before and craving sugar like mad…when in fact I had managed to kind of control my sugar cravings since I started taking thyroid medication. I had not read about this as a possible side effect of Metformin !! Your post has been really helpful and I am very interested in hormones and how they can rule or destroy our body – it is amazing and really important to know how they affect us.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s